Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Rheumatology
Volume 2014, Article ID 516362, 4 pages
http://dx.doi.org/10.1155/2014/516362
Case Report

A Challenging Twist in Pulmonary Renal Syndrome

1Department of Internal Medicine, Division of Rheumatology, Henry Ford Hospital, Wayne State University, Detroit, MI 48202, USA
2Department of Internal Medicine, Division of Rheumatology, University of Michigan, 1150 W. Medical Center Drive, SPC 5680, Ann Arbor, MI 48109, USA
3Department of Pathology, Henry Ford Hospital, Wayne State University, Detroit, MI 48202, USA

Received 5 June 2014; Accepted 30 August 2014; Published 27 November 2014

Academic Editor: Masataka Kuwana

Copyright © 2014 Rajaie Namas et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Case. We report a rare case of hydralazine-induced anti-neutrophil cytoplasmic antibody-associated vasculitis. A 75-year-old African American woman with history of high blood pressure on hydralazine for 3 years presented with acute onset of shortness of breath and hemoptysis. Lab workup revealed a severe normocytic anemia and a serum creatinine of 5.09 mg/dL (baseline 0.9). Bronchoscopy demonstrated active pulmonary hemorrhage. A urine sample revealed red cell casts and a renal biopsy demonstrated pauci-immune, focally necrotizing glomerulonephritis with small crescents consistent with possible anti-neutrophil cytoplasmic antibody-positive renal vasculitis. Serologies showed high-titer MPO-ANCA and high-titer anti-histone antibodies. She was treated with intravenous steroids and subsequently with immunosuppression after cessation of hydralazine. The patient was subsequently discharged from hospital after a rapid clinical improvement. Conclusion. Hydralazine-induced anti-neutrophil cytoplasmic antibody-positive renal vasculitis is a rare adverse effect and can present as a severe vasculitic syndrome with multiple organ involvement. Features of this association include the presence of high titer of anti-myeloperoxidase anti-neutrophil cytoplasmic antibody with multiantigenicity, positive anti-histone antibodies, and the lack of immunoglobulin and complement deposition. Prompt cessation of hydralazine may be sufficient to reverse disease activity but immunosuppression may be needed.